Help keep your loved ones safe with the Home Safety Checklist.
RSS Feed Print
Medications(7)
Twin 2
Posted: Monday, December 3, 2018 11:27 AM
Joined: 1/20/2018
Posts: 7


I’m struggling with the idea of trying memory medications again. My siblings and I took our Mom off almost a year ago due to stomach complaints and the fact it doesn’t change the end result of Alzheimer’s. The Neurologist is asking me now to try again to improve her clarity and word finding. Any feedback would be appreciated. Thank you
Deanna_M
Posted: Monday, December 3, 2018 2:47 PM
Joined: 12/24/2016
Posts: 192


Hi Twin2, I have repeatedly struggled with the idea of putting my mom on yet another medication so I can completely relate. 

She had started on Aricept in Dec. 2016. We pulled her off within 6 weeks due to stomach upset. Same with the Exelon patch.

She started on Galantamine in April 2017 and has been on it ever since. It seemed to make her less anxious and happier, I think because she was struggling cognitively and this seemed to take the edge off.

The doc just started her on Namenda in August. The doctor said it will help give her "sparkle back." I don't know if it has or not. She continues to decline, but I don't know what she would be like if she wasn't on it.

When I was trying to decide whether to put her on Namenda, I posted a question on this forum about it. I got a lot of terrific advice. Here is my thinking based on this advice: the medicine is not going to cure the disease, but if it could potentially improve her quality of life while she is here, then it is worth a shot.

Good luck to you!


Relocated Daughter
Posted: Tuesday, December 4, 2018 12:23 AM
Joined: 7/21/2017
Posts: 112


Deanna M - I really like your mom's doctor's perspective of the medications helping to give her "sparkle back." That's a great description. I used to think my mom had a "deer in the headlights" look about her before she started on medication.

Twin 2 - Sorry that your mom had stomach issues with the meds. I understand that's a common side effect. 

My mom is on Namenda, Aricept, and an anti-depressant. Getting her on Namenda helped, although it's effectiveness seemed to wear off after a few months and they would increase the dosage level. The doctor also prescribed a mild anti-depressant and that really helped her agitation. Yeah! After researching meds, I asked that she be prescribed Aricept and that's made a big difference for her. Yes, the dementia is progressing, and some days are better than others, but I'm afraid what she'd be like if she weren't taking them.  I hope your mom's doctor can find a combination that will help improve her focus and clarity while having limited side effects. 


Lecooper
Posted: Tuesday, March 12, 2019 9:11 AM
Joined: 3/11/2019
Posts: 2


Hi - I am new to the board, with my mother showing signs of Alzheimer's for 1.5 years, and a neurologist diagnosis three months ago.  The personality changes have been the most difficult for the rest of the family; and I am wondering what medication folks have found works best for obsessivenss and agitation.  My Mom is on Aricept for the dementia and Buspar for the agitation; though I am wondering if there is something more effective.  I know that some of the antidepressants could work against the memory problems, but wondering if the agitation is causing a less fulfilling quality of life than the memory impairment.  Thanks!
Johns baby girl
Posted: Tuesday, March 12, 2019 9:20 AM
Joined: 2/26/2019
Posts: 32


Zoloft has worked well for my Dad.
Lecooper
Posted: Tuesday, March 12, 2019 9:22 AM
Joined: 3/11/2019
Posts: 2


Thank you!
dw743
Posted: Tuesday, March 12, 2019 10:27 AM
Joined: 11/13/2018
Posts: 64


Just had DW (stage 5-6) seen by a Neurologist yesterday. She has been on Namzaric for about a year.

 Her agitation has grown into brief bouts of stomping feet, slapping sides of her head, loud crying and screaming and one time hitting/beating the walls with her hands. That scared one care giver into quitting. Found a UTI right after that event,

New med Olanzapine 2.5 mg was started yesterday, and that just made her sleep/sleepy the rest of the evening. Still sleeping this morning as I type.

Question is has anyone had a good or bad reaction to Olanzapine. (Zyprexa) ?? Same for Namzaric ?

May cut Olanzapine in half to start, if it keeps her too calm/sleepy. Plan A is to double it if after 3-4 weeks she is adjusting OK with it.


StarEcho
Posted: Wednesday, March 13, 2019 9:31 AM
Joined: 6/8/2017
Posts: 161


My mom was on namenda and aricept for a while and really the only thing that improves in that time is the pharmaceutical industry bottom line.  Irks me no end that they prey on hope and give a nebulous benefit with a pill.  They very carefully say, not a cure, and won't slow progression of disease....the implication being that here's something you can take to help you feel like you are doing something.   Would be good to have stock in those companies!  Might help pay for long term care.

Of course I've heard others say it's done wonders for their LO and then say, but we don't know how they'd be without it.  I'm sorry, and I've no wish to offend, but what an awesomely diabolical plan!.  If it seems to work, they (pharmaceutical company) win, and if it doesn't seem to work, they still win because how can you stop even if it doesn't work because you are scared with how much worse they are going to be off it.

Namzaric, iirc, is just the combo pill of aricept and namenda together.

Zyprexa worked for a while for my mom. Had horrific side effects of bloating and weight gain. She had to be on lasix and potassium for a while to counteract the side effects.  Also she was short of breath and because her feet and legs were swollen like sausages she was unwilling to walk more than a few steps.  Over time (2-3 months) the side effects subsided...but then after about 5 months it stopped working (doing away with paranoid delusions and aggressive behavior)  after increasing the dose.  So now she's back on risperidone.  So now I feel we've started the musical anti-psychiotic game!


stacymom2
Posted: Wednesday, March 13, 2019 2:48 PM
Joined: 9/18/2018
Posts: 9


I'd like to chine in and say, follow you intuition.  Nobody knows your LO more than you.  My mom is mid-late stage Alz now and she has been on Aricept and Namenda for 9 years.  She started having some crying and laughing spells so the doctor suggested a new med called Nuedexta and to take her off of Aricept.  We gave it about 2 weeks but all hell broke loose.  She started hallucinating and was super confused, more than ever.  My dad takes care of her (76) for the most part and it really stressed him out.  We immediately took her off and went back to her normal meds and she was back to how she was.  Same happened with the Exelon patch.  My suggestion is to try just 10mg of Aricept.  It will cause stomach issues for a week or two until the body adjusts but give it a try.  Maybe even try a half and then add a half.  Aricept seems to help a lot.  Follow your gut and do lots of research.  Good luck.
 
× Close Menu